Ohio, 2010

Hail and Damaging Winds in Ohio, September 7, 2010

September 7, 2010 · NWS ILN · 17 events in 10 counties and zones

A cold front pushed into a thin area of instability that had developed due to the strong surface heating during the day. Convection never organized into complete lines, but some individual cells became strong to severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$146,000
Crop damage
$15,000
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A cold front pushed into a thin area of instability that had developed due to the strong surface heating during the day. Convection never organized into complete lines, but some individual cells became strong to severe. Moisture had advected northward into the area in advance of the front. Motion of the storms was fairly quick and towards the east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 7, 3:04 PM EST, 17 minutes earlier.

Area forecast discussion, Sep 7, 3:04 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
404 PM EDT TUE SEP 7 2010

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL BE PRESENT ACROSS THE REGION AS A COLD
FRONT MOVES THROUGH THE REGION THIS EVENING. HIGH PRESSURE AND
COOLER AIR WILL THEN BUILD IN FOR WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE OVER THE NEXT
FEW HOURS IN ADVANCE OF A COLD FRONT. CAPE VALUES ARE IN EXCESS OF
1000 J/KG ACROSS THE FA. A FEW THUNDERSTORMS MAY REACH SEVERE
LIMITS THIS EVENING WITH THE GREATEST THREAT BEING DAMAGING WINDS. COLD
FRONT WILL MOVE THROUGH THE FA BY MIDNIGHT AND CLOUD COVER WILL
BEGIN TO DISSIPATE. WITH SKIES BECOMING MOSTLY CLEAR AND COOLER
AIR BEGINNING TO FILTER INTO THE AREA...EXPECT LOWS IN THE LOWER
50S ACROSS THE NW HALF OF THE FA. LOWS WILL BE IN THE MIDDLE TO
UPPER 50S ACROSS SE PORTIONS OF THE FA WHERE CLOUDS WILL TAKE
LONGER TO CLEAR OUT.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
A FEW CU WILL DEVELOP DURING THE DAY ON WEDNESDAY HOWEVER THESE
WILL DISSIPATE DURING THE EVENING HOURS LEAVING CLEAR SKIES AROUND
THE REGION FOR WEDNESDAY NIGHT. THIS WILL ALLOW FOR GOOD
RADIATIONAL COOLING AND FOR TEMPERATURES TO FALL INTO THE MIDDLE
40S TO THE LOWER 50S WEDNESDAY NIGHT. HIGH TEMPERATURES WEDNESDAY
AND THURSDAY WILL BE SIMILAR WITH HIGHS IN THE 70S. LOW
TEMPERATURES WILL WARMER THURSDAY NIGHT THAN WEDNESDAY NIGHT DUE
TO CLOUD COVER BEGINNING TO MOVE INTO THE AREA FROM THE REMNANTS
OF TROPICAL STORM HERMINE.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
HAVE TAKEN A BLEND OF THE 12Z GFS....00Z ECMWF AND HPC GUIDANCE FOR
THE EXTENDED FORECAST.

THE REMNANTS OF TROPICAL STORM HERMINE IS FORECAST TO ROTATE AROUND
AN UPR LVL RIDGE OF HIGH PRESSURE INTO THE MID MS VLY BY FRIDAY
MORNING. THEREAFTER...IT IS THEN FORECAST TO WEAKEN/SHEAR AS IT DIVES
ESE TOWARD THE TN VLY BY 12Z SATURDAY. THERE STILL REMAINS A LOT OF
UNCERTAINTY AT THIS POINT IN TIME AS TO HOW FAR NE THE PCPN SHIELD
WITH THIS FEATURE WILL REACH. HAVE THUS CONTINUED WITH CHANCE POPS
ACRS THE FAR SW CWFA FRIDAY INTO FRIDAY NIGHT. LATER FORECASTS WILL
HAVE TO MONITOR AND ADJUST THE FORECAST ACCORDINGLY SHOULD THE
REMNANTS MOVE A LITTLE CLOSER TO THE FORECAST AREA.

FOR THE PERIOD SATURDAY THROUGH SUNDAY...A MID LVL TROF WILL MOVE
EAST ACRS THE GREAT LAKES AND OHIO VALLEY REGION. AT THE SFC...A
WARM FRONT WILL LIFT NE INTO THE REGION ON SATURDAY...FOLLOWED BY A
COLD FRONT SATURDAY NIGHT. HAVE CONTINUED WITH CHANCE POPS WITH THIS
SYSTEM...TAPERING OFF PCPN FROM WEST TO EAST DURING SUNDAY MORNING.

FOR SUNDAY NIGHT INTO MONDAY...SFC HIGH PRESSURE WILL SETTLE IN
ACROSS THE OHIO VALLEY...BRINGING A RETURN TO DRY WEATHER. THE HIGH
WILL SHIFT EAST OF THE AREA MONDAY NIGHT.

EXTENDED MODELS CONTINUE TO HINT AT ANOTHER COLD FRONTAL PASSAGE ON
TUESDAY. THE FRONT APPEARS TO BE MOISTURE STARVED AT THIS POINT...SO
WILL KEEP THE FORECAST DRY.

TEMPERATURES WILL BE TRICKY ON FRIDAY DEPENDING ON THE CLOUD SHIELD
FROM THE REMNANTS OF HERMINE AND WHETHER OR NOT STEADY PCPN DEVELOPS.
OTHERWISE...ABOVE NORMAL READINGS ARE EXPECTED ON SATURDAY...NEAR
NORMAL CONDITIONS ON SUNDAY...WITH A RETURN TO ABOVE NORMAL
TEMPERATURES FOR THE FIRST PART OF NEXT WEEK.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
A SMALL AREA OF CONVECTION HAS DEVELOPED ACROSS CENTRAL INDIANA
EARLY THIS AFTERNOON. THIS IS IN AN AREA OF LOW LEVEL CONVERGENCE
OUT AHEAD OF THE COLD FRONT THAT IS FORECAST TO PUSH EAST ACROSS
OUR AREA THROUGH EARLY EVENING. SLIGHTLY HIGHER DEWPOINTS
ADVECTING UP FROM THE SOUTHWEST AHEAD OF THE FRONT SHOULD LEAD TO
SOME BETTER INSTABILITIES ACROSS OUR AREA LATER THIS AFTERNOON
INTO EARLY THIS EVENING. AS A RESULT...EXPECT TO SEE PCPN COVERAGE
BEGIN TO FILL IN AS IT MOVES EAST INTO OUR AREA LATER TODAY.
CURRENT TIMING WOULD PUT IT INTO KDAY AROUND 20Z AND THE REMAINING
TAF SITES TOWARD 22Z OR SO. WILL COVER SCATTERED THREAT WITH A VCTS
AND HAVE TRIED TO LIMIT THE MENTION TO THE MOST FAVORABLE TWO
HOUR WINDOW. ONCE THE FRONT MOVES THROUGH...WE DRY OUT FAIRLY
QUICKLY WITH SKIES BECOMING MOSTLY CLEAR OVERNIGHT. WITH
DEVELOPING CAA...THINK GUSTS COULD STAY UP SOME INTO THIS EVENING.

OUTLOOK...THUNDERSTORMS POSSIBLE ON FRIDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...NOVAK
NEAR TERM...NOVAK
SHORT TERM...NOVAK
LONG TERM...HICKMAN
AVIATION...JGL
Hazardous weather outlook, Sep 7, 9:20 AM EST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1020 AM EDT TUE SEP 7 2010

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-081430-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
1020 AM EDT TUE SEP 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS
AFTERNOON AND CONTINUE INTO THIS EVENING. THE BEST CHANCE FOR
THUNDERSTORMS WILL BE ALONG AND TO THE SOUTHEAST OF INTERSTATE 71.
A FEW OF THE STORMS MAY BECOME SEVERE LATE THIS AFTERNOON AND
EARLY THIS EVENING WITH THE PRIMARY THREAT BEING DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 7, 3:10 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
410 PM EDT TUE SEP 7 2010

OHZ051>053-061-072100-
CLARK OH-MIAMI OH-CHAMPAIGN OH-MONTGOMERY OH-
410 PM EDT TUE SEP 7 2010

...A STRONG THUNDERSTORM WILL AFFECT EXTREME NORTHEASTERN
MONTGOMERY...WESTERN CHAMPAIGN...EASTERN MIAMI AND NORTHWESTERN CLARK
COUNTIES THROUGH 500 PM EDT...

AT 405 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR HAVEN
VIEW...MOVING EAST AT 35 MPH.

WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...
ST. PARIS...CHRISTIANSBURG...NORTH
HAMPTON...DIALTON...THACKERY...LAWRENCEVILLE...TERRE
HAUTE...MILLERSTOWN AND TREMONT CITY.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 4020 8376 3996 8378 3989 8416 4011 8419

HATZOS

The radar

The Cincinnati radar (KILN), 69 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Champaign

When
September 7, 3:21 PM EST to 3:25 PM EST
Where
Champaign County, 3 mi ESE of Christiansburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.033, -83.978

Multiple trees and power poles were reported down on Cow Path Road.

Thunderstorm Wind, Clark

When
September 7, 4:30 PM EST to 4:35 PM EST
Where
Clark County, 5 mi W of Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
39.920, -83.894

A barn was blown over on Victory Road. Several trees and power lines were down on Sintz Road. In another location, a roof was peeled back due to damaging thunderstorm winds.

Thunderstorm Wind, Clinton

When
September 7, 5:15 PM EST to 5:18 PM EST
Where
Clinton County, 3 mi NW of Wilmington to 2.25 mi ESE of Wilmington Clinton F
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.481, -83.870

Trees were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Clinton

When
September 7, 5:28 PM EST to 5:32 PM EST
Where
Clinton County, 4 mi WNW of Sabina to Sabina
Measured
70 kt (81 mph) estimated gust
Property damage
$70,000
Reported by
County Official
Coordinates
39.502, -83.719

A new barn was destroyed on Spencer Road due to damaging thunderstorm winds. In addition to the new barn damage, four roofs were blown off barns, 15 large trees were down, siding was damaged on a home, and a grain bin buckled.

Thunderstorm Wind, Franklin

When
September 7, 5:35 PM EST to 5:36 PM EST
Where
Franklin County, Obetz
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.870, -82.950

A trained spotter reported the wind gust.

Thunderstorm Wind, Franklin

When
September 7, 5:35 PM EST to 5:36 PM EST
Where
Franklin County, Grove City
Measured
59 kt (68 mph) measured gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
39.880, -83.080

Two large tree limbs were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Fayette

When
September 7, 5:40 PM EST to 5:45 PM EST
Where
Fayette County, Octa to Milledgeville
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
39.600, -83.620

Trees were reported down around the area and a barn was destroyed due to damaging thunderstorm winds.

Thunderstorm Wind, Licking

When
September 7, 5:57 PM EST to 6:01 PM EST
Where
Licking County, Newark
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
40.070, -82.400

Trees were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Clermont

When
September 7, 7:33 PM EST to 7:37 PM EST
Where
Clermont County, New Richmond
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.950, -84.280

Trees were reported down due to damaging thunderstorm winds.

Hail, Clermont

When
September 7, 7:40 PM EST to 7:45 PM EST
Where
Clermont County, 1 mi W of Amelia to 3 mi ESE of Amelia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.030, -84.239

Thunderstorm Wind, Clermont

When
September 7, 7:45 PM EST to 7:49 PM EST
Where
Clermont County, 3 mi ESE of Amelia
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
39.013, -84.168

Shingles, trim, and gutters were blown off of a house due to damaging thunderstorm winds.

Hail, Brown

When
September 7, 7:56 PM EST to 8:06 PM EST
Where
Brown County, 1 mi N of Mt Orab
Measured
1 in hail
Property damage
$20,000
Crop damage
$15,000
Reported by
Public
Coordinates
39.065, -83.920

Windows were broken, roof shingles were torn, siding was damaged, and crops were destroyed due to large hail that moved through the area.

Thunderstorm Wind, Brown

When
September 7, 7:57 PM EST to 8:01 PM EST
Where
Brown County, Mt Orab
Measured
70 kt (81 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.050, -83.920

Numerous trees were reported down due to damaging thunderstorm winds.

Hail, Clermont

When
September 7, 8:02 PM EST to 8:06 PM EST
Where
Clermont County, 1 mi NE of Williamsburg
Measured
0.88 in hail
Reported by
Public
Coordinates
39.060, -84.037

Thunderstorm Wind, Highland

When
September 7, 8:10 PM EST to 8:14 PM EST
Where
Highland County, 0.04 mi ESE of Burford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.080, -83.849

Several trees were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Highland

When
September 7, 8:16 PM EST to 8:20 PM EST
Where
Highland County, Mowrystown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.030, -83.750

Several trees were reported down due to damaging thunderstorm winds.

Hail, Ross

When
September 7, 9:05 PM EST to 9:10 PM EST
Where
Ross County, 4 mi SE of Frankfort
Measured
0.88 in hail
Reported by
Public
Coordinates
39.359, -83.127

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251418, 251422, 251421, 251420, 251424, 251425, 251423, 251426, 251427, 251429, 251430, 251433, 251431, 251432, 251434, 251435, 251436.